Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 46, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 15, 2002, 6:13 PM EDT for Cortland County, Tompkins County, New York. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 15, 2002, 6:13 PM EDT (22:13 UTC)
- Expired
- Jun 15, 2002, 7:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Cortland County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 43 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 6:30 PM EDT | Thunderstorm Wind | Groton, NY | Strong thunderstorm winds downed wires. |
| Jun 15, 6:30 PM EDT | Hail 0.75 | Groton, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBGM 152213 SVRBGM NYC023-109-152315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 612 PM EDT SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CORTLAND COUNTY IN CENTRAL NEW YORK. TOMPKINS COUNTY IN CENTRAL NEW YORK. * UNTIL 715 PM EDT. * AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GROTON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DRYDEN AT 625 PM EDT. SOUTH CORTLAND AND MUNSONS CORNERS AT 635 PM EDT. VIRGIL AT 645 PM EDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ LAT...LON 4262 7643 4251 7651 4241 7610 4258 7605
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:32 PM EDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jun 15, 2:32 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 232 PM EDT SAT JUN 15 2002 UPPER LOW CONTINUES TO SPIN OVER PARTS OF THE GREAT LAKES REGION THIS AFTERNOON. AT THE SURFACE, LOW PRESSURE CENTERED OVER LAKE HURON, WITH BOUNDARY EXTENDING ACROSS PARTS OF WESTERN NEW YORK THROUGH CENTRAL PENNSYLVANIA. MAIN AREA OF RAIN HAS MOVED OFF AND SCATTERED SHOWERS AND A FEW THUNDERSTORMS WERE MOVING ACROSS THE AREA. SOME BREAKS HAVE ALLOWED TEMPERATURES TO CLIMB INTO THE LOWER TO MIDDLE 60S. GENERALLY TREND IS FOR UPPER LOW TO OPEN UP AS IT MOVES NORTH AND EAST OF THE AREA THROUGH WEDNESDAY WITH RIDGE BUILDING ACROSS THE AREA. EXPECT CURRENT ACTIVITY TO DIMINISH AFTER SUNSET, THEN ANOTHER VORTICITY MAXIMUM TO MOVE ACROSS THE AREA MONDAY. SO EXPECT REFORMATION OF SHOWERS AND A FEW THUNDERSTORMS ACROSS THE AREA MONDAY. RAM .BGM...NONE.
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.